Snorting Hydrocodone: Side Effects, Risks, And Dangers

Published on

Snorting hydrocodone can result in a number of damaging effects, including infections of the blood, respiratory system problems, and injuries to the nose and throat. It also can lead to opioid addiction and require substance abuse treatment.

Dangers Of Snorting Hydrocodone (Hydrocodone Insufflation)

Hydrocodone is one of the most widely abused prescription drugs in the United States. It is a highly addictive opioid, abused often, and can have dire consequences.

Hydrocodone can be abused orally, intravenously, or through insufflation (snorting crushed powder). Abusing a prescription opioid painkiller, like hydrocodone, puts a person at high risk for many negative side effects.

People may start snorting hydrocodone in an attempt to recreate the euphoria they used to feel when they first started abusing opioids. Intranasal opioid abuse sends the drug directly into the bloodstream, via the mucous membrane in the nasal passages, causing a stronger, quicker high.

However, this intense, rapid onset can also lead to hydrocodone addiction, withdrawal, and overdose.

Dangers Of Snorting Hydrocodone

The tissue inside the nasal cavity is sensitive, filled with small blood vessels and cilia (small hairs). When foreign substances enter the body by way of intranasal abuse, the nasal tissue becomes inflamed. The result is typically a stuffy or runny nose, but continued substance abuse can lead to nosebleeds and loss of sense of smell.

Snorting hydrocodone long-term eats away the nasal tissue which can cause perforation of the soft palate at the roof of the mouth or the nasal septum (deviated septum), causing difficulty breathing, drinking, and eating. The breakdown of nasal tissue can also result in necrosis in the nasal cavity.

Snorting hydrocodone can also cause throat issues. When the drug is snorted, it sits at the back of the sinuses, causing a “drip” down into the throat. This hydrocodone filled “drip” can affect the windpipe and vocal cords. This can result in a sore throat and gravelly voice.

Hydrocodone snorting leading to lung inflammation, called hypersensitivity pneumonitis, is not uncommon. This can put people at a higher risk for respiratory failure and is especially dangerous for someone with asthma. A person experiencing respiratory failure may struggle to breathe, experience weight loss, and feel exhausted often.

When a person snorts hydrocodone, they usually use straws, hollow pens, and rolled paper to snort lines of crushed pills. Sharing paraphernalia with others increases the risk of passing bloodborne diseases, such as hepatitis C.

Understanding Hydrocodone

Sold under commonly known brand names, like Vicodin, Norco, and Lortab, hydrocodone is typically prescribed for pain associated with acute injuries and post-surgical pain management. These prescription pain medications are a hydrocodone-acetaminophen combination.

Opioids like hydrocodone are central nervous system (CNS) depressants. They also connect directly to the pain receptors in the brain, acting as a powerful pain reliever and resulting in euphoria. Opioid abuse usually occurs when a person is trying to recreate those euphoric feelings or decrease pain. Continued hydrocodone abuse often leads to hydrocodone addiction.

Extended use of hydrocodone can also affect the frontal lobe, making it problematic for a person to regulate their mood or make decisions.

Some additional trade names for pain medications that contain a hydrocodone-acetaminophen combination are:

  • Anexia
  • Dicodid
  • Hycodan
  • Hycomine
  • Lorcet
  • Tussionex

Hydrocodone Abuse

Abusing hydrocodone increases opioid tolerance. This means that the person will need more hydrocodone to get the same effects as a previously lower dose used to produce. Snorting hydrocodone will increase the rate at which tolerance develops.

This cycle of opioid abuse can end up being the fast track to physical dependence, one of the signs of hydrocodone addiction. When a person also experiences the compulsion to abuse opioids, despite the consequences, they typically meet the criteria for an opioid use disorder.

In the last decade, regulations have made it more difficult to get a prescription for opioid painkillers. For some, they will see multiple doctors in an attempt to obtain multiple prescriptions, a behavior referred to as “doctor shopping”.

Others may resort to trying to find hydrocodone on the street. Besides being illegal, this is also extremely dangerous. There have been documented cases of individuals using pill presses to “make” prescription painkillers with fentanyl and other fillers, instead of hydrocodone.

Fentanyl is fatal at very low doses, especially if a person is not opioid-tolerant. A person is at high risk of overdose with 0.25 milligrams (mg) of prescription-grade fentanyl, and is likely to overdose and die at a .75 mg dose. Even worse, illegally made fentanyl is unlikely to follow guidelines, creating an increased risk of accidental overdose or fatality.

Signs Of Hydrocodone Insufflation

​​​​When a person is snorting hydrocodone, there are a number of observable signs to watch out for, such as:

  • often going to different doctors for the same “problem”
  • seem to be “out of it” or sedated constantly
  • empty pill bottles all over, especially ones without labels
  • constant runny nose
  • nosebleeds
  • ​scratchy voice
  • instruments used for snorting (straws, pen tubes, rolled dollar bills)
  • powdery substance on flat surfaces (hydrocodone residue)

What Does Hydrocodone Overdose Look Like?

When you snort hydrocodone, it enters the blood almost immediately and increases the risk of overdose. Opioid overdose risk becomes even higher if other CNS depressants are in the body, like alcohol or benzos.

In the past, people with opioid addictions, or their loved ones, have been encouraged via medical advice to carry Narcan (naloxone) with them in case of accidental overdose. Narcan can help reverse opioid overdose symptoms.

If a person taking hydrocodone appears to be experiencing the following symptoms, consider administering naloxone (if available) and immediately seek medical attention:

  • dilated pupils
  • slow heart rate
  • problems breathing
  • gurgling or choking
  • vomiting
  • clammy skin (may be cold)
  • bluish fingertips or lips
  • extreme drowsiness
  • unconsciousness
  • seizures
  • coma

Treatment For Hydrocodone Addiction

Prescription drug abuse may require medically supervised detoxification in an inpatient addiction treatment center. This type of detox program allows medical personnel to treat hydrocodone withdrawal symptoms.

After completing detox, attending a drug abuse recovery treatment program can help a person to understand the nature of their addiction, address underlying mental health issues, and move forward into recovery.

If you suspect your loved one is snorting hydrocodone, or if you are in need of addiction treatment services, reach out to us today. Our specially trained staff is awaiting your call.